Runge-Kutta discontinuous Galerkin method for traffic flow model on networks. (English) Zbl 1321.90034

Summary: We propose a bound-preserving Runge-Kutta (RK) discontinuous Galerkin (DG) method as an efficient, effective and compact numerical approach for numerical simulation of traffic flow problems on networks, with arbitrary high order accuracy. Road networks are modeled by graphs, composed of a finite number of roads that meet at junctions. On each road, a scalar conservation law describes the dynamics, while coupling conditions are specified at junctions to define flow separation or convergence at the points where roads meet. We incorporate such coupling conditions in the RK DG framework, and apply an arbitrary high order bound preserving limiter to the RK DG method to preserve the physical bounds on the network solutions (car density). We showcase the proposed algorithm on several benchmark test cases from the literature, as well as several new challenging examples with rich solution structures. Modeling and simulation of Cauchy problems for traffic flows on networks is notorious for lack of uniqueness or (Lipschitz) continuous dependence. The discontinuous Galerkin method proposed here deals elegantly with these problems, and is perhaps the only realistic and efficient high-order method for network problems.


90B20 Traffic problems in operations research
90B06 Transportation, logistics and supply chain management
90B15 Stochastic network models in operations research
68U20 Simulation (MSC2010)
Full Text: DOI arXiv


[1] Aw, A; Rascle, M, Resurection of second order models of traffic flow, SIAM J. Appl. Math., 60, 916-944, (2000) · Zbl 0957.35086
[2] Bretti, G; Natalini, R; Piccoli, B, Numerical approximations of a traffic flow model on networks, NHM, 1, 57-84, (2006) · Zbl 1124.90005
[3] Cockburn, B., Karniadakis, G.E., Shu, C.-W.: The Development of Discontinuous Galerkin Methods. Springer, New York (2000) · Zbl 0989.76045
[4] Cockburn, B; Shu, C-W, TVB Runge-Kutta local projection discontinuous Galerkin finite element method for conservation laws. II. general framework, Math. Comput., 52, 411-435, (1989) · Zbl 0662.65083
[5] Cockburn, B; Shu, C-W, Runge-Kutta discontinuous Galerkin methods for convection-dominated problems, J. Sci. Comput., 16, 173-261, (2001) · Zbl 1065.76135
[6] Coclite, GM; Garavello, M; Piccoli, B, Traffic flow on a road network, SIAM J. Math. Anal., 36, 1862-1886, (2005) · Zbl 1114.90010
[7] Colombo, RM; Goatin, P, Traffic flow models with phase transitions, Flow. Turbul. Combust., 76, 383-390, (2006) · Zbl 1134.90012
[8] Cutolo, A; Piccoli, B; Rarità, L, An upwind-Euler scheme for an ODE-PDE model of supply chains, SIAM J. Sci. Comput., 33, 1669-1688, (2011) · Zbl 1229.35309
[9] D’apice, C; Manzo, R; Piccoli, B, Packet flow on telecommunication networks, SIAM J. Math. Anal., 38, 717-740, (2006) · Zbl 1147.35331
[10] Garavello, M., Piccoli, B.: Traffic flow on networks, vol. 1 of AIMS Series on Applied Mathematics, American Institute of Mathematical Sciences (AIMS). Springfield, MO (2006) · Zbl 1136.90012
[11] Garavello, M; Piccoli, B, Conservation laws on complex networks, Ann. Inst. H. Poincaré Anal. Non Linéaire, 26, 1925-1951, (2009) · Zbl 1181.35144
[12] Herty, M; Klar, A, Modeling, simulation, and optimization of traffic flow networks, SIAM J. Sci. Comput., 25, 1066-1087, (2003) · Zbl 1046.90014
[13] Holden, H; Risebro, NH, A mathematical model of traffic flow on a network of unidirectional roads, SIAM J. Math. Anal., 26, 999-1017, (1995) · Zbl 0833.35089
[14] Lebacque, J-P; Khoshyaran, M, First order macroscopic traffic flow models for networks in the context of dynamic assignment, Transp. Plan. Appl. Optim., 64, 119-140, (2004) · Zbl 1050.90507
[15] Lighthill, MJ; Whitham, GB, On kinematic waves. II. A theory of traffic flow on long crowded roads, Proc. R. Soc. London. Ser. A, 229, 317-345, (1955) · Zbl 0064.20906
[16] Richards, PI, Shock waves on the highway, Oper. Res., 4, 42-51, (1956)
[17] Shu, C-W, Total-variation-diminishing time discretizations, SIAM J. Sci. Stat. Comput., 9, 1073-1084, (1988) · Zbl 0662.65081
[18] Tambača, J; Kosor, M; Čanić, S; Paniagua, D, Mathematical modeling of endovascular stents, SIAM J. Appl. Math., 70, 1922-1952, (2010) · Zbl 1427.74099
[19] Čanić, S; Tambača, J, Cardiovascular stents as PDE nets: 1d vs. 3d, IMA J. Appl. Math., 77, 748-770, (2012) · Zbl 1305.92038
[20] Zhang, X; Shu, C-W, On maximum-principle-satisfying high order schemes for scalar conservation laws, J. Comput. Phys., 229, 3091-3120, (2010) · Zbl 1187.65096
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.